Iowa, 2006

Tornado in Iowa, July 9, 2006

July 9, 2006 · NWS FSD · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 2:50 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 2:50 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN JUL 9 2006

.DISCUSSION...
HAVING FLASHBACKS TO YESTERDAY WITH BOUNDARY CURRENTLY ACROSS
FORECAST AREA EXTENDING FROM KSPW TO KSUX.  SOUTH OF THE
BOUNDARY...AREAS WARMED MUCH MORE THAN ANTICIPATED WITH HIGHS IN THE
90S IN NW IOWA.  EXPECT BOUNDARY TO WORK OUT OF THE AREA EARLY THIS
EVENING...WITH DRIER AIR FILTERING IN BEHIND.

EXTENSIVE AMOUNT OF CIRRUS WILL GRADUALLY SPREAD OVER THE AREA
TONIGHT IN ADVANCE OF MONSOONAL WAVE MOVING OUT OF COLORADO AND
WYOMING.  MODELS HANDLING THIS WAVE VERY DIFFERENTLY...ADDING TO THE
COMPLEXITY OF THE FORECAST.  GFS DEVELOPS CONVECTION DOWN IN
KANSAS...LOWERS THE HEIGHTS AS A RESULT CAUSING ADDITIONAL
CONVECTION TO DEVELOP TO THE SOUTH CUTTING OFF THE MOISTURE SUPPLY
TO THE FORECAST AREA. THE NAM BRINGS THE WAVE FURTHER NORTH ACROSS
NEBRASKA ALLOWING AREA TO TAP INTO BETTER MOISTURE AND
PRECIPITATION. HAVE SIDED MORE WITH THE NAM...WHICH IS ALSO
SUPPORTED BY THE ECMWF. NAM SUGGESTING QUASI-WARM FRONT DEVELOPING
ALONG THE SOUTHERN EDGE OF THE FORECAST AREA MONDAY AFTERNOON...AND
HAVE ADDED SOME LOW POPS ALONG A LINE FROM LAKE ANDES TO SIOUX CITY.
ATMOSPHERE NOT ALL THAT UNSTABLE AHEAD OF THE WAVE...AND THIS IS TO
BE EXPECTED WITH A SUBTROPICAL WAVE. AS A RESULT...HAVE CUT MENTION
OF THUNDER BACK TO ISOLATED. WAVE SLIDES ACROSS NEBRASKA CREATING
THE POTENTIAL FOR PRECIP ACROSS PORTIONS OF FORECAST AREA...WITH THE
BEST CHANCES IN NORTHWEST IOWA. NEW 18Z RUN HAS THE WAVE SLIGHTLY
FURTHER SOUTH CLOSER TO THE CANADIAN GEM SOLUTION...WHICH MAY
SUGGEST MUCH OF THE AREA MISSES OUT ON PRECIP EVENT ALL TOGETHER.
TEMPERATURES VERY TRICKY WITH THIS SYSTEM...AS THEY WILL BE STRONGLY
DEPENDANT ON AMOUNT OF CLOUD COVER ACROSS THE AREA.  HAVE FOCUSED
HIGHEST TEMPERATURES IN THE WEST...WHERE CHANCES OF PRECIP ARE
FAIRLY MINIMAL.

THEREAFTER...A SIGNIFICANT HEAT WAVE WILL IMPACT THE AREA FROM
WEDNESDAY ON. HAVE ADDED MENTION TO HWO...BUT FORECAST HIGHS
CONSERVATIVELY WILL RANGE FROM THE LOWER 90S TO THE MID 100S...WITH
THE WARMEST READINGS IN CENTRAL SOUTH DAKOTA. HAVE RAISED FORECASTED
HIGHS SOME...AND WITH SOUTHERLY FLOW BECOMING ESTABLISHED AND THE
GULF OPENING UP...HAVE RAISED DEW POINTS INTO THE UPPER 60S TO NEAR
70. GFS OUTPUT CONTINUES TO BE QUITE FRIGHTENING...WITH 925 AND 850
MB TEMPS OF AROUND 30 TO 40 C RESPECTFULLY.  ANY CHANCES OF PRECIP
SHOULD BE WELL OFF TO THE NORTH WITH STRONG CAP IN PLACE. DRY SPELL
CONTINUING UNTIL FURTHER NOTICE.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT
Hazardous weather outlook, Jul 9, 9:37 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT SUN JUL 09 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1037 AM CDT SUN JUL 09 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER AREAS SOUTH OF
INTERSTATE 90 ON MONDAY NIGHT...THEN EXPAND TO THE NORTH AND EAST
THROUGH THE DAY ON TUESDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE BUT MAY CONTAIN LOCALLY HEAVY RAIN.

THERE IS A POTENTIAL FOR A HEAT WAVE FOR LATE NEXT WEEK AND
WEEKEND. ON THURSDAY...TEMPERATURES MAY APPROACH THE UPPER 90S
WEST OF THE JAMES RIVER. BY THE WEEKEND...TEMPERATURES EXCEEDING
100 DEGREES COULD OCCUR ALONG AND WEST OF THE JAMES RIVER...WITH
90S EAST OF THE JAMES RIVER. IN ADDITION...IT MAY BECOME
INCREASING HUMID BY THE WEEKEND...ESPECIALLY EAST OF THE JAMES
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Woodbury

When
July 9, 4:52 PM CST to 4:54 PM CST
Where
Woodbury County, 1 mi SE of Bronson
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.400, -96.183

A brief tornado destroyed one outbuilding, damaged another outbuilding, and scattered fence posts.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526872.